Acetaminophen overdoseTylenol overdose; Paracetamol overdose
Acetaminophen (Tylenol) is a pain medicine. Acetaminophen overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medicine.
Acetaminophen overdose is one of the most common poisonings. People often think that this medicine is very safe. However, it can be deadly if taken in large doses.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Acetaminophen is found in a variety of over-the-counter and prescription pain relievers.
Tylenol is a brand name for acetaminophen. Other medicines that contain acetaminophen include:
- Various cold and flu medicines
Note: This list is not all-inclusive.
Common dosage forms and strengths:
- Suppository: 120 mg, 125 mg, 325 mg, 650 mg
- Chewable tablets: 80 mg
- Junior tablets: 160 mg
- Regular strength: 325 mg
- Extra strength: 500 mg
- Liquid: 160 mg/teaspoon (5 milliliters)
- Drops: 100 mg/mL, 120 mg/2.5 mL
Adults should not take more than 3,000 mg of single-ingredient acetaminophen a day. You should take less if you are over 65 years old. Taking more, especially 7,000 mg or more, can lead to a severe overdose problems. If you have liver or kidney disease, you should discuss the use of this drug with your health care provider.
Symptoms may include:
- Abdominal pain, upset stomach
- Appetite loss
- Jaundice (yellow skin and whites of the eyes)
- Nausea, vomiting
Note: Symptoms may not occur until 12 or more hours after the acetaminophen was swallowed.
There is no home treatment. Seek medical help right away.
Before Calling Emergency
The following information is helpful for emergency assistance:
- Person's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
Local poison control center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood tests will be done to check how much acetaminophen is in the blood. The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation),and ventilator (breathing machine)
- Blood and urine tests
- Chest x-ray
- CT (computerized tomography, or advanced imaging) scan
- ECG (electrocardiogram, or heart tracing)
- Fluids through the vein (intravenous or IV)
- Medicines to treat symptoms, including an antidote, n-acetylcysteine (NAC), to counteract the effects of the drug
People with liver disease are more likely to develop serious complications of acetaminophen overdose. Overdose may be either acute (sudden or short-term) or chronic (long-term), depending on the doses taken, and symptoms may therefore vary.
If treatment is received within 8 hours of the overdose, there is a very good chance of recovery.
However, without rapid treatment, a very large overdose of acetaminophen can lead to liver failure and death in a few days.
Aronson JK. Paracetamol (acetaminophen) and combinations. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:474-493.
Hendrickson RG, McKeown MJ. Acetaminophen. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 143.
US National Library of Medicine; Specialized Information Services; Toxicology Data Network website. Acetaminophen. toxnet.nlm.nih.gov. Updated April 9, 2015. Accessed February 14, 2019.
Review Date: 1/12/2019
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.